Virginia, 2018

Hail and Damaging Winds in Virginia, August 12, 2018

August 12, 2018 · NWS RNK · 19 events in 10 counties and zones

A closed upper level low combined with a passing cold front sparked scattered severe thunderstorm during the afternoon. These storms blew down plenty of trees and power lines, and they also produced large hail up to the size of half dollar coins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$141,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A closed upper level low combined with a passing cold front sparked scattered severe thunderstorm during the afternoon. These storms blew down plenty of trees and power lines, and they also produced large hail up to the size of half dollar coins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 12, 9:37 AM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 12, 9:37 AM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1037 AM EDT Sun Aug 12 2018

.SYNOPSIS...
A weak cold front will shift southeast across the area today
beneath an upper level area of low pressure that will sink into
the mountains this afternoon and tonight. Added rounds of
showers and stronger storms will accompany the front today with
lingering scattered showers and thunderstorms into Monday. Weak
high pressure builds in with somewhat drier weather for the
middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1037 AM EDT Sunday...

Adjusted this morning pops with latest radar and their trends.
Then, pops and weather were shaped with a blend of the Hiresw-
Arw-east and HRRR. The latest Day One Convective outlook has a
marginal risk of severe weather for much of the forecast area.
Scattered to numerous showers and thunderstorms will develop as
diabatic heating reduces MLCINH. The upper trough should close
off and travel southeast this afternoon into tonight. Associated
low-level destabilization will coincide with the increase of
large-scale lift associated with the upper low. Low level
moisture convergence will combine with heating and surface
boundaries to generate showers and thunderstorms quickly across
the mountains. Then, convection will spread eastward across our
forecast area. The main threats for this afternoon are damaging
winds, hail and heavy rains. Adjusted temperatures with the
latest surface obs, their trends and blended towards GLAMP for
late morning into this afternoon. More changes later this
morning...

As of 315 AM EDT Sunday...

Active day appears in store as the weak cold front to the northwest
shifts slowly southeast beneath the developing cut off low sinking
south into the mountains. Appears combination of cooling aloft and
moist PWATs to lead to high instability espcly east of the Blue
Ridge this afternoon where the greatest threat for more organized
storms will exist. This boundary should help fire convection
initially over the far western mountains as soon as midday before
pushing east and organizing/strengthening east of the mountains
by mid afternoon. Latest model severe parameters also show the
best support along and just east of the Blue Ridge as clusters
over the west become more linear within better lift heading east
of the mountains. This evolution supported by most solutions
although low level winds quite weak with the severe wind threat
driven more initially by pulse per stronger winds aloft, and
outflow with the possible eastern line. Lapse rates also appear
weak with stronger winds likely within wet microbursts given the
degree of moisture seen in forecast soundings out east.

Other threat will also be with heavy rain although appears storms
will move better once things organize so appears flooding threat
more isolated at this point. Thus wont hoist a watch out east espcly
after a couple days of drying and some boost in flash flood guidance
at this point. Otherwise lowered pops to start the morning with some
fog around before quickly ramping up to likelys just west of the
Blue Ridge early afternoon, followed by likely to categorical
coverage east with inclusion of a gusty wind/heavy rain mention.
Expect a bit more heating early on so bumped up highs slightly with
eastern sections possibly reaching the upper 80s, while range
elsewhere from the 70s far west to low/mid 80s Blue Ridge.

Expect stronger storms within the line to exit the east by early
this evening as the band accelerates a bit. However with the cold
pool lingering, may see added shower/storm development espcly
central/northern sections through midnight. Thus held onto chance
pops this evening before showers lift north ahead of the closed
upper system after midnight. Should also see enough clearing in the
wake of the convection per developing light northerly flow aloft to
allow more fog formation late espcly in the wake of the earlier
rainfall. Lows mostly in the 60s although likely to see enough
cooling behind the showers to allow for more 50s western valleys
where radiational cooling should be better.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 545 AM EDT Sunday...

The upper low of earlier in the week will lift out. A brief
short wave ridge will drift over the area Wed-Thu resulting in a
minimum of convective activity. However, the northern stream,
anchored just south of the Canadian border, will remain quite
active with a series of vigorous troughs or closed lows steadily
moving along near the 40-45 degree latitude line. This will
continue to result in an active weather pattern across the north
and northeast with effects into the mid-latitudes as well. The
Gulf is also fairly open, but absent any tropical activity.
Expected continued bouts of active convection interspersed with
slightly less active periods.

Temperatures will change little through the period with highs
near normal mostly in the lower to mid 80s and lows in the mid
60s to lower 70s, remaining slightly above normal. Humidity
levels will remain high through the period with no appreciable
air mass changes expected.

/Forecast Confidence Levels/
Temperatures - High,
Precipitation Chances - Moderate,
Winds - Moderate to High,
Thunderstorm Chances - Moderate to High.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 545 AM EDT Sunday...

The upper low of earlier in the week will lift out. A brief
short wave ridge will drift over the area Wed-Thu resulting in a
minimum of convective activity. However, the northern stream,
anchored just south of the Canadian border, will remain quite
active with a series of vigorous troughs or closed lows steadily
moving along near the 40-45 degree latitude line. This will
continue to result in an active weather pattern across the north
and northeast with effects into the mid-latitudes as well. The
Gulf is also fairly open, but absent any tropical activity.
Expected continued bouts of active convection interspersed with
slightly less active periods.

Temperatures will change little through the period with highs
near normal mostly in the lower to mid 80s and lows in the mid
60s to lower 70s, remaining slightly above normal. Humidity
levels will remain high through the period with no appreciable
air mass changes expected.

/Forecast Confidence Levels/
Temperatures - High,
Precipitation Chances - Moderate,
Winds - Moderate to High,
Thunderstorm Chances - Moderate to High.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
As of 705 AM EDT Sunday...

Patchy fog/stratus will again result in local sub-VFR conditions
to start this morning with most of this across the western
valleys including KLWB. Should see most of this erode by mid
morning leading to a period of VFR across the region toward
midday. An isolated shower could occur mainly south and west of
KBLF/KLWB early on but wont include mention for now.

Flying conditions will then deteriorate from northwest to
southeast this afternoon as a stalling upper low positioned to
our northwest combines with moderate instability ahead of a cold
front to allow for scattered to potentially numerous showers
and thunderstorms during the afternoon hours. The latest model
suite continues to show initial storms developing along or just
west of the Blue Ridge early this afternoon and congealing into
a broken line of storms as they march east between 17-23z. Will
thus have a VCSH/VCTS mention at all locations into the
afternoon and include a TEMPO group at sites along and east of
the Blue Ridge where expecting a better shot at a storm
impacting a terminal location. Storms may be capable of
torrential rain and IFR/lower vsby, gusty outflow leading to
localized wind shear/turbulence, and frequent lightning.
Otherwise winds light and variable becoming northwest at 4 to 10
kts this afternoon.

Main axis of stronger storms should shift east of the area
around sunset although more isolated showers may linger over the
mountains espcly near KLWB beneath the upper low. Otherwise
expecting some slow clearing overnight which will lead to areas
of fog formation espcly deeper valleys and eastern locations
where perhaps heavier rainfall may have occurred.

Medium confidence in ceilings, visibilities and winds during
the taf period.

Extended Discussion...

Model solutions are coming into better agreement with cutting
off an upper level low over Ohio into Monday. This situation
should put the Mid Atlantic in an unsettled and wet pattern
throughout this time period. Localized MVFR ceilings and
visibilities will likely occur in scattered showers and
thunderstorms. The upper level low should progress eastward by
Tuesday and Wednesday to bring drier weather and a better chance
of VFR conditions into midweek.

&&

.EQUIPMENT...
As of 1030 AM EDT Sunday...

KFCX WSR-88D will be down until further notice due to a HV
Transmitter Switch Failure. El techs are at the RDA and will be
addressing the problem as soon as possible. No specific time
for restoration known at this time.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/KK
NEAR TERM...JH/KK
SHORT TERM...RAB
LONG TERM...PH/RAB
AVIATION...AL/JH/KK
EQUIPMENT...RAB
Hazardous weather outlook, Aug 12, 3:20 AM EST, 9 hours before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
420 AM EDT Sun Aug 12 2018

NCZ003>006-020-VAZ016-017-022>024-032>035-043>047-058-059-130830-
Surry-Stokes-Rockingham-Caswell-Yadkin-Carroll-Floyd-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
420 AM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Clusters and bands of strong to severe thunderstorms will be possible
through late this afternoon with damaging winds the primary threat.
Very heavy rainfall within the stronger storms may be enough to
result in localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-019-VAZ007-009>015-018>020-WVZ042>044-507-508-130830-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Craig-Alleghany VA-Bath-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
420 AM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

Clusters of strong to isolated severe thunderstorms containing
locally damaging winds and heavy rainfall will be possible this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 10:59 AM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1159 AM EDT SUN AUG 12 2018

VAZ007-010-121645-
Tazewell-Bland-
1159 AM EDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL TAZEWELL AND SOUTHWESTERN BLAND COUNTIES...

Until 1245 PM EDT.

At 1156 AM EDT, a strong thunderstorm was located near Tazewell,
moving east at 10 mph. Winds in excess of 40 mph are possible with
this storm. In addition, this storm is producing a prolonged period
of heavy rain, which may cause creeks and streams to fill quickly,
possibly rising out of their banks.

Locations impacted include...
Tazewell...
Burkes Garden...
Gratton...
and Asberrys.

Motorists are urged to drive slower and with extreme caution when
encountering heavy rain, especially on curves and where water is
ponding on the roadway surface.

LAT...LON 3721 8157 3717 8131 3697 8139 3697 8140
      3701 8144 3699 8147 3700 8148 3702 8147
      3701 8150 3700 8151 3704 8163
TIME...MOT...LOC 1556Z 284DEG 7KT 3710 8146

16
Special weather statement, Aug 12, 11:10 AM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1210 PM EDT SUN AUG 12 2018

VAZ033-121700-
Franklin-
1210 PM EDT SUN AUG 12 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN FRANKLIN COUNTY...

Until 100 PM EDT.

At 1208 PM EDT, strong thunderstorms were clustered near Ferrum,
moving northeast at 5 mph. Winds in excess of 40 mph are possible
with these storms. In addition, the storms are producing a prolonged
period of heavy rain, which may cause creeks and streams to fill
quickly, possibly rising out of their banks.

Locations impacted include...
Ferrum...
and Callaway.

Motorists are urged to drive slower and with extreme caution when
encountering heavy rain, especially on curves and where water is
ponding on the roadway surface.

LAT...LON 3685 8009 3695 8018 3696 8017 3695 8016
      3695 8014 3698 8014 3699 8012 3700 8014
      3701 8011 3702 8011 3709 8003 3694 7987
TIME...MOT...LOC 1608Z 236DEG 6KT 3694 8008

16
Special weather statement, Aug 12, 11:55 AM EST, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1255 PM EDT SUN AUG 12 2018

VAZ013-121730-
Pulaski-
1255 PM EDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PULASKI COUNTY...

Until 130 PM EDT.

At 1254 PM EDT, a strong thunderstorm was located over Dublin, moving
east at 15 mph. Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Radford...
Pulaski...
Dublin...
Claytor Dam...
and Fairlawn.

LAT...LON 3718 8080 3725 8061 3721 8061 3718 8059
      3720 8055 3720 8052 3718 8057 3716 8055
      3715 8053 3714 8053 3715 8056 3712 8060
      3708 8058 3708 8056 3706 8055 3704 8055
      3705 8057 3702 8056 3704 8081 3716 8082
TIME...MOT...LOC 1654Z 267DEG 14KT 3713 8074

16

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 hail, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
August 12, 12:20 PM EST
Where
Pulaski County, 1.4 mi SE of Cowan
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.156, -80.562

Thunderstorm winds blew down one tree at the intersection of Route 114 and Viscoe Road.

Thunderstorm Wind, Radford (C)

When
August 12, 12:20 PM EST to 12:30 PM EST
Where
Radford (C) County, 1.62 mi W of Radford to 1.27 mi NE of Radford
Measured
60 kt (69 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
37.123, -80.589

Thunderstorm winds blew down numerous trees and tree limbs throughout the city of Radford. Trees knocked down a dozen power poles in the city, including near the intersection of Auburn Avenue and Vienna Avenue.

Thunderstorm Wind, Pulaski

When
August 12, 12:24 PM EST
Where
Pulaski County, 1.99 mi ESE of Mountain View
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.092, -80.596

Thunderstorm winds blew down one tree near the intersection of Claytor Dam Road and Wilderness Road.

Hail, Montgomery

When
August 12, 12:26 PM EST
Where
Montgomery County, 0.78 mi E of Walton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.172, -80.516

Hail the size of quarters fell near the intersection of Prices Fork Road and Peppers Ferry Road.

Thunderstorm Wind, Pulaski

When
August 12, 12:40 PM EST
Where
Pulaski County, 1.42 mi NNW of Dora
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.070, -80.757

Thunderstorm winds blew down one tree at the entrance to the Pulaski Hospital.

Hail, Montgomery

When
August 12, 12:40 PM EST to 12:45 PM EST
Where
Montgomery County, 0.01 mi S of Cambria to 1.32 mi WSW of Houchins
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.150, -80.420

Hail up to the size of quarters fell from Lions Drive Northwest to Gobblers Spur.

Thunderstorm Wind, Montgomery

When
August 12, 12:47 PM EST
Where
Montgomery County, 1.13 mi S of Houchins
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
NWS Employee
Coordinates
37.134, -80.374

Thunderstorm winds blew down large limbs near the intersection of Route 11 and Route 460 in Christiansburg.

Thunderstorm Wind, Campbell

When
August 12, 1:08 PM EST
Where
Campbell County, 0.26 mi SSW of Naruna to 1.26 mi SSE of Naruna
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.116, -79.001

Thunderstorm winds blew down one tree near the intersection of Three Creeks Road and Lewis Ford Road and a second tree near the intersection of Route 501 and Swinging Bridge Road.

Thunderstorm Wind, Alleghany

When
August 12, 1:15 PM EST
Where
Alleghany County, 0.27 mi E of Natural Well
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.920, -79.965

Thunderstorm winds blew down several trees along Route 687 from Falling Spring to Lake Moomaw.

Hail, Amherst

When
August 12, 1:15 PM EST
Where
Amherst County, Madison Hgts
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
37.420, -79.130

Hail up to the size of half dollar coins fell in Madison Heights.

Thunderstorm Wind, Roanoke

When
August 12, 1:20 PM EST
Where
Roanoke County, 0.69 mi NE of Poages Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.208, -80.042

Thunderstorm winds blew down two trees along Ran Lynn Drive and were blocking the road.

Lightning, Campbell

When
August 12, 1:25 PM EST
Where
Campbell County, 2.61 mi ENE of Morris Church
Property damage
$200
Reported by
Fire Department/Rescue
Coordinates
37.158, -78.854

Lightning struck a tree along the 6500 block of Sugar Hill Road.

Thunderstorm Wind, Amherst

When
August 12, 1:30 PM EST
Where
Amherst County, 3.58 mi ESE of Dillard
Measured
50 kt (58 mph) estimated gust
Property damage
$11,000
Reported by
Broadcast Media
Coordinates
37.460, -79.086

Thunderstorm winds blew down multiple trees and power lines along Dixie Airport Road in Madison Heights.

Lightning, Halifax

When
August 12, 1:32 PM EST
Where
Halifax County, 1.48 mi NNW of Rodden
Property damage
$50,000
Reported by
911 Call Center
Coordinates
36.850, -79.091

Lightning struck a house and set it on fire at the 2000 block of Leda Road.

Thunderstorm Wind, Charlotte

When
August 12, 1:40 PM EST
Where
Charlotte County, Phenix
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.080, -78.750

Thunderstorm winds blew down one tree in the town of Phenix.

Thunderstorm Wind, Pittsylvania

When
August 12, 1:42 PM EST
Where
Pittsylvania County, 2.05 mi N of Weal
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.850, -79.471

Thunderstorm winds blew down two trees along Climax Road.

Thunderstorm Wind, Pittsylvania

When
August 12, 1:44 PM EST
Where
Pittsylvania County, 0.92 mi NW of Pittsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.991, -79.480

Thunderstorm winds blew down one tree near the intersection of Ridgeway Road and Pittsville Road.

Thunderstorm Wind, Alleghany

When
August 12, 1:55 PM EST
Where
Alleghany County, 1.36 mi N of Lowmoor
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
Public
Coordinates
37.800, -79.869

Thunderstorm winds blew down a few large tree branches along Selma Low Moor Road.

Thunderstorm Wind, Charlotte

When
August 12, 2:10 PM EST
Where
Charlotte County, 0.62 mi NW of Charlotte Court Hous
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.056, -78.638

Thunderstorm winds blew down two trees in the town of Charlotte Court House.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768458, 768467, 768461, 768471, 768476, 768479, 768488, 768512, 768543, 768544, 768497, 768534, 768545, 768519, 768523, 768537, 768540, 768542, 768530.